Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 1, NWS Great Falls, MT

January 1, 2022

NWS Great Falls, MT issued this high wind warning at Jan 1, 2022, 2:13 AM MST. It took effect at Jan 1, 2022, 2:00 PM MST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 2:13 AM MST (09:13 UTC)
In effect from
Jan 1, 2022, 2:00 PM MST
Expired
Jan 2, 2022, 1:27 PM MST
In force
23 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

789 
WWUS75 KTFX 010913
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
213 AM MST Sat Jan 1 2022

MTZ009-010-048-012200-
/O.UPG.KTFX.HW.A.0025.220101T2100Z-220103T0100Z/
/O.NEW.KTFX.HW.W.0001.220101T2100Z-220103T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
213 AM MST Sat Jan 1 2022

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM MST 
SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible. Wind gusts up to 75 mph possible along Rocky Mountain 
  Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From 2 PM this afternoon to 6 PM MST Sunday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...A Winter Weather Advisory is also in effect 
  for blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
5 follow-up statements
171 
WWUS75 KTFX 012002
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
102 PM MST Sat Jan 1 2022

MTZ009-010-048-021200-
/O.CON.KTFX.HW.W.0001.220101T2100Z-220103T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
102 PM MST Sat Jan 1 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. Wind 
  gusts up to 80 mph possible along Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 6 PM MST Sunday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...A Winter Weather Advisory is also in effect 
  for blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
920 
WWUS75 KTFX 020232
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
732 PM MST Sat Jan 1 2022

MTZ009-010-048-021615-
/O.CON.KTFX.HW.W.0001.000000T0000Z-220103T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
732 PM MST Sat Jan 1 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 75 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 6 PM MST Sunday.

* IMPACTS...High winds and unusually cold conditions are causing 
  widespread blizzard conditions along the Northern Rocky Mountain 
  Front and possible some adjacent areas of eastern Glacier County. 
  High winds may move loose debris, damage property and cause power 
  outages. Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Expect whiteout conditions from ground 
  blizzard conditions near and through the Northern Rocky Mountain 
  Front through mid-morning Sunday. A Blizzard Warning is in effect 
  for the Northern Rocky Mountain Front until 9 AM MST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

If possible, consider delaying travel during the period of highest 
winds or finding an alternate route.

&&

$$

CC
202 
WWUS75 KTFX 020853
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
153 AM MST Sun Jan 2 2022

MTZ012-013-047-050-051-030000-
/O.EXA.KTFX.HW.W.0001.000000T0000Z-220103T0100Z/
Cascade-Chouteau-Blaine-Judith Basin-Fergus-
Including the following locations: Hays, Raynesford, Carter,
Stanford, Hobson, Winifred, Cascade, Grass Range, Lewistown
Divide, Great Falls, Fort Benton, Lewistown, Chinook, Harlem, Big
Sandy, and Belt
153 AM MST Sun Jan 2 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Cascade, Fergus, Judith Basin, Blaine and Chouteau 
  Counties.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Blowing snow may reduce visibility and cause partial 
  lane blockages on area roads. Travel could be difficult, 
  especially for high profile vehicles. High winds may also move 
  loose debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-010-048-030000-
/O.CON.KTFX.HW.W.0001.000000T0000Z-220103T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
153 AM MST Sun Jan 2 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 75 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds and unusually cold conditions are causing 
  widespread blizzard conditions along the Northern Rocky Mountain 
  Front and possible some adjacent areas of eastern Glacier County. 
  High winds may move loose debris, damage property and cause power 
  outages. Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

If possible, consider delaying travel during the period of highest 
winds or finding an alternate route.

&&

$$

RG
956 
WWUS75 KTFX 021554
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
854 AM MST Sun Jan 2 2022

MTZ009-010-048-030000-
/O.CON.KTFX.HW.W.0001.000000T0000Z-220103T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
854 AM MST Sun Jan 2 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel will be difficult for high profile vehicles. 
  Areas of blowing and drifting snow could bring reduced visibility 
  at times with drifts encroaching some roadways, mainly near the 
  mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, consider delaying travel during the period of highest 
winds or finding an alternate route.

&&

$$

MTZ012-013-047-050-051-030000-
/O.CON.KTFX.HW.W.0001.000000T0000Z-220103T0100Z/
Cascade-Chouteau-Blaine-Judith Basin-Fergus-
Including the following locations: Hays, Raynesford, Carter,
Stanford, Hobson, Winifred, Cascade, Grass Range, Lewistown
Divide, Great Falls, Fort Benton, Lewistown, Chinook, Harlem, Big
Sandy, and Belt
854 AM MST Sun Jan 2 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 60 mph.

* WHERE...Cascade, Fergus, Judith Basin, Blaine and Chouteau 
  Counties.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Some local blowing and drifting of snow is 
  possible in open and exposed locations with existing snow-cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Hoenisch
480 
WWUS75 KTFX 022027
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
127 PM MST Sun Jan 2 2022

MTZ009-010-012-013-047-048-050-051-022130-
/O.CAN.KTFX.HW.W.0001.000000T0000Z-220103T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Chouteau-
Blaine-Southern Rocky Mountain Front-Judith Basin-Fergus-
Including the following locations: Raynesford, Cut Bank, Marias
Pass, Choteau, Logan Pass, Great Falls, Lewistown, Hays,
Stanford, Browning, Bynum, Augusta, Cascade, Grass Range,
Lewistown Divide, Chinook, Harlem, Big Sandy, Carter, Heart
Butte, Winifred, Fort Benton, Belt, and Hobson
127 PM MST Sun Jan 2 2022

...HIGH WIND WARNING IS CANCELLED...

Strong winds have decreased below warning levels, though occasional 
gusts up to 50 mph are possible through early this evening, mainly 
along the Rocky Mountain Front.

$$

Hoenisch

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 31, 10:42 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 31, 10:42 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1042 PM MST Fri Dec 31 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...
An Arctic airmass with bitterly cold wind chills will remain over
the region through Saturday morning. Southwest winds increase and
bring warming temperatures this weekend, but blowing and drifting
snow will be possible as temperatures remain near and below
freezing. More Arctic air and additional chances for snow is
forecast to return early next week.

&&

.UPDATE...

No major changes were made to the previous forecast this evening,
though hourly temperatures were tweaked a bit. Overnight
temperatures will be largely dependent on cloud cover and winds
through the overnight, as winds should eventually begin to bring
warmer air to the surface for portions of North-Central Montana.
Ludwig

&&

.AVIATION...
1042 PM MST Fri Dec 31 2021 (00/06Z TAF period)

General VFR conditions prevail as upper level ridging moves over the
Northern Rockies. However, A few patchy low VFR clouds will be
possible during the overnight hours. Southwesterly winds increase
around 01/09Z, especially along the Rocky Mountain Front and plains.
Some areas of blowing snow can be expected for KCTB and KGTF on
Saturday and low level wind shear may become more common toward the
end of the period. -RCG

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 240 PM MST Fri Dec 31 2021/

Tonight through Saturday...

Final shortwave disturbance rotating through the upper level trough
across the region will move off to the SE this evening before the
upper trough axis shifts east of the area overnight. At the surface,
cold high pressure and Arctic airmass centered across southern AB/SK
today slides southeast across eastern MT into the Dakotas by
Saturday morning. Just a few lingering light snow showers/flurries
through the rest of this afternoon across far SW MT with clouds
decreasing from NW to SE across the area through the rest of this
afternoon and evening. Main weather impacts through tonight will be
related to the cold with temperatures already in the single digits
above/below zero across the entire area falling to single digits and
teens below zero this evening and as low as 20 below to 30 below
zero across much of north-central MT overnight. Wind Chill
advisories have been expanded across SW MT where northerly winds
of 10-15 mph through valleys and passes will create wind chills
around 20 below zero through early this evening before winds
diminish tonight. Further north, lighter winds but colder
temps/wind chills are on track for tonight with coldest readings
expected along the Hi-line. As the upper trough and surface high
move off to the east later tonight, lee-side surface troughing
develops along the east slopes of the Rockies and deepens though
the day Saturday. Southwest winds along the east slopes will bring
some warming to these areas late tonight with these winds
spreading east across the plains through the day Saturday and
warming temperatures into the teens (above zero) by Saturday
afternoon for most areas. Gusty winds along the east slopes and
adjacent plains areas increase through the day Saturday with
potential for blowing/drifting snow impacts and a winter weather
advisory has been issued to highlight this for areas from Glacier
county south along the Rocky Mtn Front and east across Cascade and
Judith Basin counties. These winds could also bring some blowing
and drifting snow to southern portions of Lewis and Clark county
including Sieben Flats and MacDonald Pass, though little wind is
expected in the Helena Valley. Snow depth across the plains is
generally less than 3 inches so there is some uncertainty with the
extent and duration of any blowing/drifting snow impacts. Hoenisch

Saturday night through Monday...High temperatures across the
region will steadily warm throughout the period, with the warmest
days of Sunday and Monday peaking in the upper 20s to mid-30s at
most locations. Colder air trapped in the 'wind protected'
southwest valleys may result in highs running slightly cooler than
guidance for these locations, especially for Saturday and Sunday.
However, kept the NBM numbers due to overall lower confidence
with stronger winds aloft. Increased surface winds still appear to
be the biggest impact of the period for north-central and
portions of southwest MT. Both probabilistic and deterministic
models  indicate the potential for strong winds over the Rocky
Mountain Front and eastern Glacier county Saturday night into
Sunday. Given the 90 percent chance for 48 kt + wind gusts at Cut
Bank and 60 percent chance for 64 kt + gusts along the Rocky
Mountain Front late Saturday through Sunday, a High Wind Watch was
issued for these zones. Windy conditions persist into Monday but
look to remain well below criteria at this time.

Monday night trough next Friday...A cold front brings an initial
push of Arctic air to the plains and areawide light snow Monday
night. The cold air will likely become well established over the
entire region by mid-week, with slow moderation thereafter. This
will likely result in more wind chill highlights and possibly
winter weather highlights due to periods of accumulating snow.
-RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF -20  18  12  32 /   0   0   0   0
CTB -23  17   9  30 /   0   0   0   0
HLN -18  14   6  27 /   0   0   0   0
BZN -20  12   0  27 /   0   0   0   0
WYS -21   7  -8  16 /  10   0   0   0
DLN -12  14   3  23 /   0   0   0   0
HVR -27  12   1  30 /   0   0   0   0
LWT -21  17   7  35 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Saturday to 6 AM MST Sunday
Cascade...Central and Southern Lewis and Clark...Eastern
Glacier...Judith Basin...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.

Wind Chill Advisory until 11 AM MST Saturday Beaverhead...
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Eastern Pondera...Eastern Teton...Fergus...Gallatin...
Jefferson...Judith Basin...Madison...Meagher...Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

Wind Chill Warning until 11 AM MST Saturday Blaine...Eastern
Glacier...Hill...Liberty...Toole.

High Wind Watch from Saturday afternoon through Sunday afternoon
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.